clopen.solutions
OP-00875 Open

Stationarity of Lipschitz weak solutions of the minimal-surface system

Submit a result

Let $n \ge 3$, $m \ge 2$, let $B_1 \subset \mathbb{R}^n$ be the unit ball and let $u \in W^{1,\infty}(B_1; \mathbb{R}^m)$. Put $g_{ij} = \delta_{ij} + \sum_{\alpha=1}^m \partial_i u^\alpha \partial_j u^\alpha$, the metric induced on the graph of $u$, and $(g^{ij}) = g^{-1}$. The minimal surface system $$\sum_{i,j=1}^n \partial_i\bigl(\sqrt{\det g}\, g^{ij} \partial_j u^\alpha\bigr) = 0 \qquad (1 \le \alpha \le m)$$ says that the area of the graph is critical under variations of the values of $u$, and the system $$\sum_{i=1}^n \partial_i\bigl(\sqrt{\det g}\, g^{ij}\bigr) = 0 \qquad (1 \le j \le n)$$ that it is critical under variations of the domain. For $u \in C^2$ the first system implies the second. For $m = 1$, Lipschitz weak solutions of the first system are smooth by the De Giorgi–Nash–Moser theorem, and Hirsch, Mooney and Tione proved that they are smooth when $n = 2$, for every $m$. Tsai and Wang proved that a Lipschitz weak solution satisfies the second system, in every dimension and codimension, under a bound on the products of pairs of singular values of $Du$. Lawson and Osserman constructed a non-flat minimal cone in $\mathbb{R}^7$ that is the graph of a Lipschitz map from $\mathbb{R}^4$ to $\mathbb{R}^3$.

Problem. If $u$ satisfies the first system in the sense of distributions, must it also satisfy the second system in the sense of distributions? No small-slope or area-decreasing condition is imposed.

Source: Lawson and Osserman (1977), Conjecture 2.1, as cited by Hirsch, Mooney and Tione (2026) and by Mooney (2024), Remark 3.2. Stated by AIM — Open Applied Problems for n ≥ 3 and m ≥ 2.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Secondary
DG
Keywords
AIM Open Applied Problems, minimal graphs, weak solutions

References

@article{lawson1977,
  author  = {Lawson, H. B. and Osserman, R.},
  title   = {Non-existence, non-uniqueness and irregularity of solutions to the minimal surface system},
  journal = {Acta Math.},
  volume  = {139},
  year    = {1977},
  pages   = {1--17},
  doi     = {10.1007/BF02392232},
}
@article{hirsch2026,
  author        = {Hirsch, Jonas and Mooney, Connor and Tione, Riccardo},
  title         = {On the {L}awson--{O}sserman conjecture},
  journal       = {Invent. Math.},
  year          = {2026},
  doi           = {10.1007/s00222-026-01442-4},
  eprint        = {2308.04997},
  archivePrefix = {arXiv},
}
@article{mooney2024,
  author        = {Mooney, Connor},
  title         = {Bernstein theorems for nonlinear geometric {PDE}s},
  journal       = {Commun. Pure Appl. Anal.},
  volume        = {23},
  number        = {12},
  year          = {2024},
  pages         = {1958--1989},
  doi           = {10.3934/cpaa.2024072},
  eprint        = {2407.11903},
  archivePrefix = {arXiv},
}
@misc{tsai2026,
  author        = {Tsai, Chung-Jun and Wang, Mu-Tao},
  title         = {Calibrating forms for minimal graphs in arbitrary codimension},
  year          = {2026},
  eprint        = {2604.04336},
  archivePrefix = {arXiv},
}
@misc{aim-lawson-osserman-stationarity,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Stationarity of Lipschitz weak solutions of the minimal-surface system}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/406-lawson-osserman-stationarity.md},
  note         = {Entry 406 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00875, "Stationarity of Lipschitz weak solutions of the minimal-surface system", clopen.solutions.